Recurrent Ventricular Tachycardia in Medium-Chain Acyl-Coenzyme A Dehydrogenase Deficiency

P. Bala, S. Ferdinandusse, S. E. Olpin, P. Chetcuti, A. A. M. Morris

Research output: Contribution to JournalArticleAcademicpeer-review

1 Citation (Scopus)

Abstract

We report a baby with medium-chain acyl-coenzyme A dehydrogenase (MCAD) deficiency who presented on day 2 with poor feeding and lethargy. She was floppy with hypoglycaemia (1.8 mmol/l) and hyperammonaemia (182 μmol/l). Despite correction of these and a continuous intravenous infusion of glucose at 4.5-6.2 mg/kg/min, she developed generalised tonic clonic seizures on day 3. She also suffered two episodes of pulseless ventricular tachycardia, from which she was resuscitated successfully. Unfortunately, she died on day 5, following a third episode of pulseless ventricular tachycardia. Arrhythmias are generally thought to be rarer in MCAD deficiency than in disorders of long-chain fatty acid oxidation. This is, however, the sixth report of ventricular tachyarrhythmias in MCAD deficiency. Five of these involved neonates and it may be that patients with MCAD deficiency are particularly prone to ventricular arrhythmias in the newborn period. Three of the patients (including ours) had normal blood glucose concentrations at the time of the arrhythmias and had been receiving intravenous glucose for many hours. These cases suggest that arrhythmias can be induced by medium-chain acylcarnitines or other metabolites accumulating in MCAD deficiency. Ventricular tachyarrhythmias can occur in MCAD deficiency, especially in neonates
Original languageEnglish
Pages (from-to)11-15
JournalJIMD REPORTS
Volume27
DOIs
Publication statusPublished - 2016

Cite this